Alert archive / Arizona / Dust Storm Warnings in 2016
Dust Storm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 18, 2016, 5:11 PM MST. It took effect at Jul 18, 2016, 6:00 PM MST. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2016, 5:11 PM MST (00:11 UTC)
- In effect from
- Jul 18, 2016, 6:00 PM MST
- Expired
- Jul 18, 2016, 6:17 PM MST
- In force
- 17 min
- Issued by
- NWS Phoenix, AZ
The text
As transmitted.
426 WWUS75 KPSR 190011 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 511 PM MST MON JUL 18 2016 ...BLOWING DUST LIKELY... AZZ028-190200- /O.UPG.KPSR.DU.Y.0018.000000T0000Z-160719T0200Z/ /O.NEW.KPSR.DS.W.0002.160719T0100Z-160719T0200Z/ NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE... COOLIDGE...FLORENCE 511 PM MST MON JUL 18 2016 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. THE BLOWING DUST ADVISORY IS NO LONGER IN EFFECT. * AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 * TIMING...UNTIL 7 PM THIS EVENING. * WINDS...GUSTS OVER 40 MPH. * VISIBILITY...BELOW 1 MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ AZZ023-190200- /O.EXA.KPSR.DU.Y.0018.000000T0000Z-160719T0200Z/ GREATER PHOENIX AREA- INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE 511 PM MST MON JUL 18 2016 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. * AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 * TIMING...UNTIL 7 PM THIS EVENING. * WINDS...GUSTS OVER 40 MPH. * VISIBILITY...BELOW 1 MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ AZZ027-190200- /O.CON.KPSR.DU.Y.0018.000000T0000Z-160719T0200Z/ SOUTHWEST MARICOPA COUNTY- INCLUDING THE CITY OF...GILA BEND 511 PM MST MON JUL 18 2016 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 * TIMING...UNTIL 7 PM THIS EVENING. * WINDS...GUSTS OVER 40 MPH. * VISIBILITY...BELOW 1 MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$
1 follow-up statement
836 WWUS75 KPSR 190117 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 617 PM MST MON JUL 18 2016 ...BLOWING DUST LIKELY... AZZ028-190300- /O.CAN.KPSR.DS.W.0002.000000T0000Z-160719T0200Z/ /O.EXB.KPSR.DU.Y.0018.000000T0000Z-160719T0300Z/ NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE... COOLIDGE...FLORENCE 617 PM MST MON JUL 18 2016 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... ...DUST STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE DUST STORM WARNING HAS BEEN CANCELLED. * AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 * TIMING...UNTIL 8 PM THIS EVENING. * WINDS...GUSTS OVER 40 MPH. * VISIBILITY...BELOW 1 MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ AZZ022-190300- /O.EXB.KPSR.DU.Y.0018.000000T0000Z-160719T0300Z/ NORTHWEST MARICOPA COUNTY- INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN... NEW RIVER...TONOPAH...WICKENBURG 617 PM MST MON JUL 18 2016 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 * TIMING...UNTIL 8 PM THIS EVENING. * WINDS...GUSTS OVER 40 MPH. * VISIBILITY...BELOW 1 MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ AZZ023-027-190300- /O.EXT.KPSR.DU.Y.0018.000000T0000Z-160719T0300Z/ GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY- INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GILA BEND 617 PM MST MON JUL 18 2016 ...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 * TIMING...UNTIL 8 PM THIS EVENING. * WINDS...GUSTS OVER 40 MPH. * VISIBILITY...BELOW 1 MILE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING DUST REDUCING VISIBILITY BELOW 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 18, 2:00 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM MST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST MON JUL 18 2016 .SYNOPSIS... An increase in clouds and humidity can be expected during the next few days along with a slight chance of showers and thunderstorms, mainly east of the Lower Colorado River Valley. High temperatures will also be a bit cooler. Storm chances on the lower deserts will be slight, with better chances over the higher terrain and over southeast Arizona. During the latter half of the week, storm chances will dwindle, and temperatures will increase to above normal levels. && .DISCUSSION... Tonight...Elevated amounts of monsoon moisture have now securely covered most of AZ. Athough thermodynamics are there for a few afternoon and evening showers and thunderstorms over our forecast area in south central AZ, this region seems to be inbetween upper level forcing mechanisms in currently working in northern and southern AZ. With the advent of a fairly strong and unseasonably cold Pacific trof moving into the Pacific northwest, a rather strong southwesterly Jetstream maximum has developed over portions of eastern Nevada and Utah. Accelerating winds aloft, from lighter winds in northern AZ into the Utah flow, has developed an area of upper level speed divergence and resulting convection. To our south near the Mexican border, the approaching massive inverted trof, clearly seen in water vapor imagery over the Mexican state of Chihuahua, is spreading leading edge upper level difluence. Our portions of south central AZ, including areas near Phoenix, are under a relatively stable upper level anti-cyclonic flow regime. Therefore a low grade monsoon forecast is expected for the remainder of this afternoon and evening, i.e. a slight chance of showers and thunderstorms. This forecast is excluding the possibility of copious amounts of convective debris clouds from southern AZ moving north toward Phoenix tonight, and causing the possibility of showers and thunderstorms similar to late Sunday night. So far model forecasts are minimizing this possibility. Tuesday...our office staff eyes are now transfixed on the massive inverted trof seen in water vapor imagery over north central Mexico. Models the past two days have resolved this feature very well at the 300/250 mb level, and latest model forecasts continue the trend of moving the feature bodily into southern AZ, although in a weakened form later Tuesday and Tuesday night. Current model forecast are minimizing the effect of this system in south central AZ, including nearby Phoenix and surrounding areas. From a fundamental stand point this is questionable. Strong differential heating and with weakness aloft normally results in an enhanced threat for storms that can last well into the evening hours. For now we will go with our instincts and raise precip probability a bit in south central AZ for late Tuesday and Tuesday night, with even a slight chance going into Wednesday morning. Wednesday...Monsoon moisture will be still be entrenched over the region. With mid/upper level disturbances should depart the area, resulting in another low grade monsoon forecast for Wednesday afternoon and evening. Thursday through Monday...monsoon moisture is forecast to thin a little as drier air from New Mexico and Colorado mix over the area. At the same time atmospheric height and thickness values increase dramatically over the region, and if it weren't for remnant monsoon moisture, afternoon temperatures would be much higher. Therefore afternoon desert temperatures are forecast to be above the 110 degree mark, but approaching 115 over the driest low humidity area of southeast CA. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Timing wind shifts and the potential for gusty outflow winds and localized blowing dust will be the primary aviation concerns through Tuesday morning. Some variability about a southerly wind direction is likely again this afternoon, though eventually should favor southwest by the evening. Thunderstorms forming over SE AZ should move north towards the Phoenix area late in the afternoon with gusty outflow winds preceding them. While the threat of a storm directly affecting an airport is better than Sunday, probabilities are still quite low with better chances of localized blowing dust and more widespread lofted dust and haze affecting slantwise visibilities. Only modest confidence exists timing outflow wind shifts into terminal sites between 02Z- 04Z. Otherwise, developing cigs in a 10K-15K ft range look likely from decaying storms to the south. Southeast California/Southwest Arizona including KIPL and KBLH: Minimal aviation concerns through Tuesday morning with storm activity remaining well east into central AZ. Under mostly clear skies, sfc winds will favor a southerly direction, though will be more variable at KIPL after sunset. A few higher gusts will be possible, but speeds should generally remain at or below 15kt. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... Temperatures will trend back into an above normal range through the weekend as better quality moisture partially scours out.Thunderstorm and wetting rain chances dwindle substantially and become almost exclusively limited to higher terrain north and east of Phoenix. Consequently, afternoon humidity levels near a 15- 30 percent range during the middle of the week will fall closer to a 10-25 percent range into the weekend. Outside of isolated gusty winds surrounding any thunderstorms, directions will favor an upslope component in the afternoon with gustiness around terrain features and light overnight valley drainage. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Vasquez FIRE WEATHER...MO
In the hours before
Local storm report, Jul 18, 4:43 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DUST STORM 1 W ARIZONA CITY 32.75N 111.69W
07/18/2016 PINAL AZ TRAINED SPOTTER
BLOWING DUST WITH VISIBILITIES BELOW 1/2
MILE WAS SOUTHWEST OF HER LOCATION. .
&&
BHLocal storm report, Jul 18, 4:54 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM DUST STORM 4 E CASA GRANDE 32.88N 111.69W
07/18/2016 PINAL AZ TRAINED SPOTTER
STORM SPOTTER PIL9019 REPORTED BLOWING DUST
WITH 1/4 MILE VISIBILITIES AND WINDS AROUND
25 KTS AT THE INTERSECTION OF 110 AND
FLORENCE BLVD IN CASA GRANDE, AZ.
&&
BHSpecial weather statement, Jul 18, 5:03 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 503 PM MST MON JUL 18 2016 AZZ023-027-028-190030- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHWEST MARICOPA COUNTY AZ- 503 PM MST MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES UNTIL 530 PM MST AT 502 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTRELLA MOUNTAIN PARK...OR 8 MILES SOUTHEAST OF AVONDALE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...AVONDALE...GOODYEAR...TOLLESON...CASHION... ESTRELLA MOUNTAIN PARK...PHOENIX INTERNATIONAL RACEWAY AND KOMATKE. LAT...LON 3307 11223 3341 11244 3350 11221 3320 11207 TIME...MOT...LOC 0002Z 237DEG 4KT 3331 11228 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:03 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jul 18, 5:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 18, 5:29 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Jul 18, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 5:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Jul 18, 5:44 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 18, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Jul 18, 6:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 18, 6:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 18, 6:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 18, 6:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 18, 6:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 18, 6:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:03 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 18, 7:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:26 PM MST | Special Weather Statement | PSR | 19 min | |
| Jul 18, 7:47 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 19, 3:25 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Jul 19, 4:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 19, 4:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 19, 4:40 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 35 min |
Nearby
Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.